Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 11, NWS Springfield, MO

March 17, 2013Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 17, 2013, 2:23 AM CDT for Jasper County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2013, 2:23 AM CDT (07:23 UTC)
Expired
Mar 17, 2013, 3:00 AM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jasper County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KSGF 170723
SVRSGF
MOC097-170800-
/O.NEW.KSGF.SV.W.0011.130317T0723Z-130317T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 AM CDT SUN MAR 17 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 AM CDT

* AT 217 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUENWEG...
  AND MOVING NORTHEAST AT 50 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...LAW ENFORCEMENT. AT 220 AM JASPER COUNTY DISPATCH 
REPORTED QUARTER SIZED HAIL IN THE DUENWEG AREA.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  ATLAS...AVILLA...CARTHAGE...DUENWEG...EXTREME EASTERN JOPLIN...
  FIDELITY...MAPLE GROVE...REEDS AND SARCOXIE.

INTERSTATE 44 BETWEEN MILE MARKERS 11 AND 31 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3727 9425 3729 9406 3705 9406 3705 9440
      3706 9443 3712 9445
TIME...MOT...LOC 0723Z 239DEG 42KT 3711 9429

HAIL...1.00IN
WIND...<50 MPH

$$

GAGAN
2 follow-up statements
281 
WWUS53 KSGF 170733
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CDT SUN MAR 17 2013

MOC097-170800-
/O.CON.KSGF.SV.W.0011.000000T0000Z-130317T0800Z/
JASPER MO-
233 AM CDT SUN MAR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
JASPER COUNTY UNTIL 300 AM CDT...

AT 230 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF CARTHAGE...AND MOVING NORTHEAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...LAW ENFORCEMENT. AT 220 AM JASPER COUNTY DISPATCH REPORTED 
QUARTER SIZED HAIL IN THE DUENWEG AREA.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
AVILLA...CARTHAGE...LA RUSSELL...MAPLE GROVE AND REEDS.

INTERSTATE 44 BETWEEN MILE MARKERS 16 AND 31 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3706 9429 3710 9434 3718 9436 3727 9425
      3729 9406 3708 9406
TIME...MOT...LOC 0732Z 239DEG 42KT 3716 9417

HAIL...1.00IN
WIND...<50 MPH

$$

GAGAN
143 
WWUS53 KSGF 170742
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 AM CDT SUN MAR 17 2013

MOC097-170753-
/O.CAN.KSGF.SV.W.0011.000000T0000Z-130317T0800Z/
JASPER MO-
242 AM CDT SUN MAR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JASPER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3706 9429 3710 9434 3718 9436 3727 9425
      3729 9406 3708 9406
TIME...MOT...LOC 0743Z 239DEG 40KT 3722 9405

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 11:14 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 16, 11:14 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CDT SAT MAR 16 2013

...UPDATE TO THE AVIATION AND SHORT TERM FORECAST...

.UPDATE...
/ISSUED 1105 PM CDT SAT MAR 16 2013/

SHOWERS HAD RAPIDLY DEVELOPED LATE THIS EVENING ACROSS PORTIONS OF
SOUTHERN AND CENTRAL MISSOURI GENERALLY NORTH OF HIGHWAY 60. LIGHTNING
HAS BEEN NOTED WITHIN SOME OF THE CONVECTIVE ELEMENTS. ALSO HAD A
COUPLE OF REPORTS OF SLEET.

A STEADY INCREASE IN THE COVERAGE OF PRECIPITATION WILL CONTINUE
AS WE HEAD INTO THE OVERNIGHT HOURS. THIS WILL OCCUR WITHIN AN AXIS OF
STRONG 850-700 MB FRONTOGENESIS AND DEEP ISENTROPIC ASCENT NORTH
OF A STALLED SURFACE FRONT ACROSS NORTHERN ARKANSAS.

RUC MODEL ANALYSIS DEPICTED MOST UNSTABLE CAPE VALUES RANGING
FROM 100 TO 500 J/KG. THIS WILL BE SUFFICIENT TO MAINTAIN ISOLATED
THUNDERSTORMS. BRIEF BURSTS OF SLEET COULD OCCUR IN THE STRONGER
CONVECTION.

WILL CONTINUE TO MONITOR THE THERMAL PROFILE ACROSS THE CENTRAL
MISSOURI WHERE PROGGED SOUNDINGS SUGGEST SUFFICIENT COOLING WILL
TAKE PLACE TO CAUSE A TRANSITION TO A RAIN/SNOW MIX TOWARD DAY
BREAK GENERALLY NORTH OF HIGHWAY 54. IT APPEARS SURFACE TEMPERATURES
WILL REMAIN ABOVE FREEZING AND ANY ACCUMULATION SHOULD BE MINOR.

FOSTER

&&

.DISCUSSION...

COLD FRONT HAS PUSHED THROUGH THE AREA TODAY AND WAS STALLING OUT
ALONG THE MO/AR BORDER THIS AFTERNOON INTO NORTHEAST OKLAHOMA AND
AN AREA OF LOW PRESSURE OVER NORTH TEXAS. HAD A WIDE RANGE OF
TEMPERATURES ACROSS THE FORECAST AREA EARLY THIS AFTERNOON WITH
MID 40S IN CENTRAL MISSOURI TO THE MID 60S AND LOW 70S OVER FAR
SOUTHERN MISSOURI NEAR THE FRONT. UPPER LEVEL SHORTWAVE ENERGY WAS
STILL WELL TO THE WEST OVER THE ROCKIES EARLY THIS AFTERNOON.

SHORT TERM (TONIGHT AND SUNDAY)...

AS THE SHORTWAVE ENERGY APPROACHES FROM THE WEST THIS
EVENING...PRECIPITATION WILL START TO BREAK OUT ACROSS THE CWA.
SEVERAL WAVES OF ENERGY WILL PUSH ACROSS THE AREA FROM THE WEST
AND COULD BRING SOME HEAVY RAIN TO THE AREA TONIGHT AND SUNDAY.
TEMPERATURES WILL BE COOLING INTO THE MID 30S OVER PARTS OF
CENTRAL MISSOURI AND COULD SEE A RAIN/SNOW MIX OR A CHANGE OVER TO
SOME SNOW LATE TONIGHT INTO SUNDAY MORNING. WITH ABOVE FREEZING
GROUND TEMPERATURES DON'T BELIEVE ACCUMULATIONS IN OUR FAR
NORTHERN CWA WILL BE TOO HIGH AND HAVE GONE AROUND A HALF INCH OF
ACCUMULATION FOR NOW. OUR FAR NORTHERN COUNTIES WILL BE ON THE FAR
SOUTHERN END OF THE SNOW ACCUMULATIONS. TEMPERATURE PROFILES
SHOULD WARM ENOUGH BY THE LATE MORNING OR EARLY AFTERNOON FOR A
CHANGE BACK TO ALL RAIN. THE MAY BE ENOUGH INSTABILITY OVER OUR
FAR SOUTHERN COUNTIES FOR EMBEDDED ISOLATED THUNDERSTORMS TONIGHT
INTO SUNDAY. MOST AREAS SHOULD SEE BETWEEN A HALF INCH AND AN INCH
AND A QUARTER OF RAINFALL WITH THIS SYSTEM.

LINDENBERG

LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

MAIN SHORTWAVE AXIS SHOULD SWEEP THROUGH THE AREA ON MONDAY WITH
SOME LINGERING CHANCES OF LIGHT RAIN...BUT SHOULD END FROM WEST TO
EAST DURING THE DAY.

MAIN FOCUS WILL THEN TURN TO SYSTEM LATE IN THE UPCOMING WORK WEEK
MOVING IN FROM THE WEST. MODELS HAVE COME INTO BETTER AGREEMENT
WITH THIS SYSTEM FROM PREVIOUS DAYS MODEL RUNS. A COLDER AIR MASS
WILL MOVE INTO THE AREA MIDWEEK AHEAD OF THIS SYSTEMS MAIN ENERGY
WITH THE BULK OF PRECIPITATION OCCURRING FROM THURSDAY INTO
FRIDAY. AT THIS TIME IT LOOKS LIKE TEMPERATURES WOULD BE COLD
ENOUGH FOR SNOW DURING THE NIGHTTIME AND RAIN DURING THE DAYTIME.

LINDENBERG

&&

.AVIATION...
/ISSUED 1105 PM CDT SAT MAR 16 2013/

PILOTS CAN EXPECT DETERIORATING FLIGHT CONDITIONS TONIGHT THROUGH SUNDAY.

RAIN AND A FEW THUNDERSTORMS WILL CONTINUE TO INCREASE OVERNIGHT AND
PERSIST THROUGH THE DAY SUNDAY AS FRONT REMAINS STALLED TO OUR
SOUTH AND A STORM SYSTEM APPROACHES FROM THE WEST.

MVFR CEILINGS AND VISIBILITIES WILL DEVELOP OVERNIGHT WITH
PERIODS OF IFR CONDITIONS BECOMING PREVALENT TOWARD MORNING AND
INTO THE DAY SUNDAY.

MARGINAL LOW LEVEL WIND SHEAR MAY DEVELOP EARLY SUNDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 16, 8:23 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT SAT MAR 16 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
823 PM CDT SAT MAR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT
  HOURS ACROSS FAR SOUTHERN MISSOURI INTO EXTREME SOUTHEASTERN
  KANSAS. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  MULTIPLE ROUNDS OF SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT
  THE OUTLOOK AREA SUNDAY INTO MONDAY MORNING. THE CHANCE OF
  THUNDERSTORMS WILL BE CONFINED TO FAR SOUTHERN MISSOURI. LOCALLY
  HEAVY RAINFALL WILL ALSO BE POSSIBLE.

  RAIN MAY CHANGE OVER TO SNOW SUNDAY MORNING ACROSS CENTRAL
  MISSOURI NORTH OF HIGHWAY 54 WHERE A HALF INCH TO ONE INCH OF
  ACCUMULATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Mar 17, 2:17 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT SUN MAR 17 2013

MOZ088-093-170745-
JASPER MO-NEWTON MO-
217 AM CDT SUN MAR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES UNTIL 245 AM CDT...

AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER CREEK...OR 11 MILES SOUTHWEST OF
CARTHAGE...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ATLAS...AVILLA...CARTHAGE...DUENWEG...
DUQUESNE...EASTERN JOPLIN...FIDELITY...LA RUSSELL...MAPLE GROVE...
OAKLAND PARK...REEDS...SAGINAW...SARCOXIE AND SILVER CREEK.

INTERSTATE 44 BETWEEN MILE MARKERS 8 AND 32 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3727 9421 3729 9406 3703 9406 3699 9445
      3710 9451
TIME...MOT...LOC 0717Z 241DEG 43KT 3707 9436

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:17 AM CDTSpecial Weather StatementSGFJasper28 min
Mar 17, 9:06 AM CDTRiver Flood WarningSGFPulaski72 hr
Mar 17, 12:23 PM CDTAreal Flood WarningSGFPhelps12 hr
Mar 17, 1:38 PM CDTAreal Flood WarningSGFDent, Phelps10 hr
Mar 17, 3:04 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone41 min
Mar 17, 3:18 PM CDTSevere Thunderstorm WarningSGFGreene57 min
Mar 17, 3:48 PM CDTSevere Thunderstorm WarningSGFHowell42 min
Mar 17, 5:32 PM CDTSevere Thunderstorm WarningSGFStone28 min
Mar 17, 6:14 PM CDTSpecial Weather StatementSGFWebster31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.